Montana, 2018

Hail in Montana, June 21, 2018

June 21, 2018 · NWS BYZ · 2 events in 2 counties and zones

An isolated thunderstorm produced some severe hail near Roundup and Acton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some severe hail near Roundup and Acton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 21, 2:18 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 2:18 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Billings MT
318 PM MDT Thu Jun 21 2018

.SHORT TERM...valid for Fri and Sat...

Pronounced short wave moving across Idaho will move into our CWA
this evening. Our main forecast issue is the resulting convection
produced by this feature. Analysis indicates there will be decent
updraft helicity from Billings westward along with marginal CAPE
and instability for a few strong to severe cells. Marginal
effective shear and lack of any associated jet dynamics should
limit coverage and duration of severe storms.

We expect the convection to weaken as upper short wave drops
south/southeast overnight across our area. However, unstable
northwest flow will prevail over our region Friday as mid level
trough crosses over, with numerous to scattered showers and some
thunderstorms the result. SOme small hail is possible with storms
Friday...but do not anticipate any reaching severe category.

After a brief break in the precipitation Friday night, another
upper low drops into the northern Rockies Saturday, and tracks
through Idaho and into Wyoming. Pattern recognition suggests this
would be a good precipitation producer for our southwest and the
Beartooth Range. Latest models support this scenario so have
adjusted PoP's on Saturday/Saturday night to hit the mountains the
hardest.

Look for temps to remain seasonably cool throughout the short
term. BT

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Upper low should slowly move eastward over WY on Sunday. Weak
disturbances rotating along the periphery of the upper low should
produce scattered showers and general thunderstorms across the
area.

For Monday, upper ridging begins to build in from the west, which
should give dry weather to much of south central MT. Upper low
should still be close enough to produce a few showers/t-storms
over southeast MT and north central WY.

Another upper trough moves across the region Tuesday afternoon
into the night which can bring another round of scattered showers
and thunderstorms to much of the region.

West/southwesterly upper flow is then expected over the region
Wednesday and Thursday, which is largely a dry pattern with
isolated showers/t-storms possible as weak energy moves through
the flow.

High temperatures should generally be in the 70s and 80s, with
Monday and Tuesday being the warmest days. RMS
&&

.AVIATION...

Scattered showers and thunderstorms are ongoing mainly over the
western mountains and foothills this afternoon. Showers and
t-storms should spread eastward late this afternoon to KRPX-KBIL-
KSHR and the rest of southern MT and north central WY tonight.
Local MVFR or lower conditions can be expected with moderate
rainfall near showers and thunderstorms. Expect periods of
mountain obscuration through the overnight hours. AAG/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 057/075 056/074 055/074 056/084 059/081 055/077 054/076
    65/T    33/T    44/T    11/U    12/T    21/U    11/U
LVM 053/072 049/071 048/073 049/084 052/080 047/076 047/074
    45/T    34/T    43/T    10/U    12/T    11/U    11/U
HDN 057/075 056/076 055/075 055/085 059/083 054/079 053/079
    66/T    43/T    34/T    11/U    02/T    21/U    11/U
MLS 060/077 059/079 058/077 059/083 060/084 057/080 056/079
    45/T    42/T    23/T    21/B    11/U    31/U    11/U
4BQ 057/075 057/078 056/075 057/081 058/085 057/080 056/079
    45/T    52/T    35/T    32/T    11/U    31/U    13/T
BHK 057/076 056/077 055/077 056/079 057/083 055/079 053/078
    45/T    53/T    24/T    32/T    11/U    41/B    22/T
SHR 053/071 053/073 052/070 052/079 055/082 052/078 051/077
    45/T    43/T    46/T    22/T    12/T    21/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 21, 3:39 PM MST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
439 PM MDT Thu Jun 21 2018

MTZ028>042-056>058-063>068-WYZ098-099-212345-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
439 PM MDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jun 21, 2:44 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             LIVINGSTON              45.66N 110.56W
06/21/2018  M0.25 INCH       PARK               MT   PUBLIC

&&

VLS
Special weather statement, Jun 21, 2:57 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Billings MT
357 PM MDT THU JUN 21 2018

MTZ040-041-065>068-212245-
Beartooth Foothills MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
357 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 357 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Clyde Park to 17 miles
southwest of Big Timber to 13 miles southeast of Livingston. Movement
was east at 15 mph.

Wind gusts up to 50 mph are possible with these storms, as well as
heavy rainfall.

Locations impacted include...
Big Timber, Springdale and Mc Leod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4602 10999 4578 10982 4548 10995 4548 11043
      4568 11034 4586 11047
TIME...MOT...LOC 2157Z 254DEG 14KT 4582 11034 4570 11026 4557 11031

Arthur
Special weather statement, Jun 21, 3:29 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Billings MT
429 PM MDT THU JUN 21 2018

MTZ028-063-212300-
Southern Wheatland MT-Judith Gap MT-
429 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Harlowton, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Harlowton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4647 11016 4662 11015 4665 10972 4638 10975
TIME...MOT...LOC 2229Z 274DEG 15KT 4654 11003

Chambers
Special weather statement, Jun 21, 3:53 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Billings MT
453 PM MDT THU JUN 21 2018

MTZ034-039-041-066-212330-
Beartooth Foothills MT-Eastern Carbon MT-Northern Stillwater MT-
Northern Sweet Grass MT-
453 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Columbus, moving east at 45 mph.

Nickel size hail and wind gusts of 45 to 55 mph are possible with
this storm.

Locations impacted include...
Columbus, Reed Point, Molt and Park City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4560 10974 4585 10975 4596 10893 4555 10892
TIME...MOT...LOC 2253Z 268DEG 37KT 4576 10935

Chambers
Special weather statement, Jun 21, 4:17 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Billings MT
517 PM MDT THU JUN 21 2018

MTZ029-035-212345-
Yellowstone MT-Musselshell MT-
517 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Roundup, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Klein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4630 10861 4640 10863 4651 10820 4624 10814
TIME...MOT...LOC 2316Z 262DEG 18KT 4635 10852

Chambers
Special weather statement, Jun 21, 4:29 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
529 PM MDT THU JUN 21 2018

MTZ034-035-039-220015-
Yellowstone MT-Eastern Carbon MT-Northern Stillwater MT-
529 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Ryegate to 9 miles
northwest of Laurel to near Joliet. Movement was east at 35 mph.

The main threat with these storms is strong wind gusts of 45 to 55
mph. Dime size hail and very heavy rainfall is possible with the
stronger storms along this line.

Strong thunderstorms will be near...
  Laurel around 535 PM MDT.
  Billings and Billings West End around 550 PM MDT.
  Billings Heights around 600 PM MDT.
  Lockwood around 605 PM MDT.
  Huntley and Shepherd around 615 PM MDT.

Other locations impacted by these storms include Acton, Park City,
Rockvale, Broadview, Molt, Comanche and Silesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4613 10835 4590 10825 4547 10835 4547 10916
      4574 10900 4612 10910
TIME...MOT...LOC 2327Z 254DEG 31KT 4609 10905 4576 10892 4550 10908

Chambers

The radar

The Billings radar (KBLX), 57 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Musselshell

When
June 21, 4:38 PM MST
Where
Musselshell County, 2.8 mi S of Klein
Measured
1 in hail
Reported by
Public
Coordinates
46.360, -108.540

Hail, Yellowstone

When
June 21, 5:05 PM MST
Where
Yellowstone County, 2 mi SE of Acton
Measured
1 in hail
Reported by
Public
Coordinates
45.910, -108.650

The hail was reported along Highway 3 north of Billings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759222, 759223.